Puerto Rico, 2015

High Surf in Puerto Rico, November 11, 2015

November 11, 2015 · NWS SJU · 1 event in 1 county or zone

Strong trade winds produced dangerous marine conditions across the Atlantic waters north of Puerto Rico.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Strong trade winds produced dangerous marine conditions across the Atlantic waters north of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Nov 11, 2:46 PM AST, 1 hour 14 minutes earlier.

Area forecast discussion, Nov 11, 2:46 PM AST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
246 PM AST WED NOV 11 2015

.SYNOPSIS...WEAK TUTT CONTINUES OVER THE CENTRAL CARIBBEAN INTO
THE EASTERN CARIBBEAN SEA WHILE MID LEVEL RIDGE DOMINATES THE
ATLANTIC/EASTERN CARIBBEAN SIDE. AT THE SURFACE...HIGH PRESSURE
WILL CONTINUE TO PRODUCE MODERATE TRADE WINDS ACROSS THE LOCAL
REGION THROUGH THE REST OF THE WEEK.

&&

.DISCUSSION...PARTLY TO MOSTLY SUNNY SKIES PREVAILED ACROSS PUERTO
RICO AND THE U.S. VIRGIN ISLANDS TODAY. SOME LIGHT PASSING SHOWERS
WERE NOTED MAINLY OVER THE COASTAL WATERS. THIS
AFTERNOON...SHOWERS WITH ISOLATED THUNDERSTORMS DEVELOPED WEST OF
THE SAN JUAN METROPOLITAN AREA. REST OF PUERTO RICO WAS RAIN FREE.
FOR THE REST OF THIS AFTERNOON SHOWERS AND POSSIBLE ISOLATED
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE WESTERN INTERIOR
AND NORTHWEST SECTIONS OF PUERTO RICO. HOWEVER...EVERYTHING THAT
DEVELOPS WILL DISSIPATED NEAR SUNSET.

FOR THE NEXT FEW DAYS...TRADE WINDS WILL BRING PASSING SHOWERS
ACROSS THE LOCAL REGION FROM TIME TO TIME. WEAK TUTT WILL
CONTINUE OVER THE CENTRAL CARIBBEAN INTO THE EASTERN CARIBBEAN
SEA WHILE MID LEVEL RIDGE DOMINATES THE ATLANTIC/CARIBBEAN SIDE.
AT THE SURFACE...HIGH PRESSURE WILL CONTINUE TO DOMINATE THE
REGION. THEREFORE...DRY WEATHER CONDITIONS ARE EXPECTED TO PREVAIL
ACROSS THE LOCAL REGION THROUGH THE WEEKEND. AT THIS TIME...NO
SIGNIFICANT WEATHER EVENTS ARE FORECAST TO AFFECT THE REGION IN
THE LONG TERM.

&&

.AVIATION...VFR CONDS EXPECTED AT ALL TAF SITES WITH VCSH POSSIBLE
AT JSJ/IST/TNCM/TKPK AND SHRA/TSRA DEVELOPING OVER W AND NW
PR...AND MAY CAUSE MVFR CONDS AND MOUNTAIN OBSCURATIONS IN AND
AROUND JBQ/JMZ THROUGH 11/22Z. AFTERNOON CONVECTION IS EXPECTED
TO ENDS AFT 11/22Z...THEN PASSING/VCSH ARE EXPECTED MAINLY ACROSS
TJSJ/TIST/TISX/TKPK/TNCM OVERNIGHT. E-ESE WINDS AT 10-20 KTS WITH
SEA BREEZE VARIATION AND HIGHER GUSTS IN/NEAR SHRA/TSRA...TURNING
CALM TO LIGHT AND VARIABLE AFT 11/22Z.

&&

.MARINE...SEAS UP TO 6 FEET AND WINDS UP TO 15 KNOTS ARE EXPECTED
OVER THE COASTAL WATERS. SMALL CRAFT SHOULD EXERCISE CAUTION
ACROSS THE OFFSHORE ATLANTIC WATERS AND ACROSS THE MONA PASSAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  89  76  88 /  50  10  20  20
STT  76  87  77  87 /  50  10  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
AM...NONE.
&&

27/71
Hazardous weather outlook, Nov 11, 5:51 AM AST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
551 AM AST WED NOV 11 2015

AMZ710>745-PRZ001>013-121100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
551 AM AST WED NOV 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...THERE IS A CHANCE OF THUNDERSTORMS WITH HEAVY
RAINFALL AND BRIEF GUSTY WINDS THIS AFTERNOON ACROSS PORTIONS OF
WESTERN PUERTO RICO.

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE
COASTLINE OF NORTHWEST AND NORTH CENTRAL PUERTO RICO. SEE SRFSJU
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WITH PERIODS OF HEAVY RAIN AND GUSTY
WINDS ARE EXPECTED EACH AFTERNOON MAINLY ACROSS THE WESTERN
SECTIONS OF PUERTO RICO.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTER ARE ENCOURAGED TO REPORT RIP CURRENTS TO
THE NATIONAL WEATHER SERVICE IN SAN JUAN.

AMZ715-725-VIZ001-002-121100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
551 AM AST WED NOV 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS AT
CRAMER PARK BEACH IN SAINT CROIX.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTER ARE ENCOURAGED TO REPORT RIP CURRENTS TO
THE NATIONAL WEATHER SERVICE IN SAN JUAN.

Event by event

1 high surf. Local standard time, as filed.

High Surf, North Central

When
November 11, 4:00 PM AST
Where
North Central forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

Couple was fishing from a boat when a wave capsized.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, North Central2015-11-1150FemaleBoatingDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2015Every state in 2015This day in weather historyWarnings in Puerto Rico, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608840.